Texas, 2025

Hail in Texas, April 28, 2025

April 28, 2025 · NWS OUN · 3 events in 1 county or zone

Broad southwesterly upper-tropospheric flow comprised the south-central CONUS on the 28th. An embedded system instigated scattered thunderstorm development across the Red River Valley during the evening into overnight hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Broad southwesterly upper-tropospheric flow comprised the south-central CONUS on the 28th. An embedded system instigated scattered thunderstorm development across the Red River Valley during the evening into overnight hours. With strong instability and sufficient wind shear in place, a mix of supercell and clustered storm modes occurred during this time, producing large to very large hail and occasional thunderstorm wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 28, 12:54 PM CST, 4 hours 7 minutes earlier. Its key messages:

  • Issued at 153 PM CDT Sat Apr 26 2025 -Heavy rainfall with the potential for significant flash flooding is likely near the I-44 corridor through Wednesday. -Severe thunderstorms with all hazards possible through Wednesday. -Unsettled weather continues through the weekend.
Area forecast discussion, Apr 28, 12:54 PM CST, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Norman OK
154 PM CDT Mon Apr 28 2025

...New NEAR TERM, SHORT TERM...

.KEY MESSAGES...
Issued at 153 PM CDT Sat Apr 26 2025

-Heavy rainfall with the potential for significant flash flooding
 is likely near the I-44 corridor through Wednesday.

-Severe thunderstorms with all hazards possible through Wednesday.

-Unsettled weather continues through the weekend.

&&

.NEAR TERM...
(Rest of today and tonight)
Issued at 153 PM CDT Mon Apr 28 2025

A dryline is forecast to be oriented from northeast to southwest,
on either side of the 100th meridian. The environment ahead of
the dryline is forecast to become weakly capped to uncapped with
daytime heating and moisture pooling. As a result, a few
thunderstorms are likely to develop near the dryline from daytime
heating, low-level convergence, and the dryline circulation after
4 PM. Shear and instability ahead of the dryline will be
sufficient for supercells with all hazards (large hail, damaging
wind gusts, and tornadoes).

The most likely area for convective initiation is across western
north Texas into southwest Oklahoma, where a dryline bulge is
forecast to develop (which would further enhance low-level lift).
These storms may grow upscale into a complex that would track
east or east-northeast across at the southern half of Oklahoma
with a threat for damaging wind gusts. Upscale growth would make
it challenging for storms to maintain their supercell
characteristics. However, there will be a tornado threat with any
embedded circulations within the complex. Also, if any storms can
maintain their supercell characteristic into the evening, there
would be a significant tornado threat as the environment will
become more favorable after sunset.

In addition, there is a chance this complex could affect areas of
southwest Oklahoma that saw significant rainfall/flooding over
the weekend. Therefore, flash flooding will be a risk (depending
on the exact location of any storms).

Overnight, a strengthening low-level jet and an advancing cold
front will result in increasing thunderstorm coverage--especially
across northern Oklahoma.

Mahale

&&

.SHORT TERM...
(Tuesday through Wednesday night)
Issued at 153 PM CDT Mon Apr 28 2025

By Tuesday, a cold front will advance southward into the Southern
Plains and stall near the I-44 corridor. Flash flooding will
become a significant hazard on Tuesday through Wednesday with
mid/upper-level flow parallel to the quasi-stationary cold front
with multiple rounds of thunderstorms expected.

The 12Z High Resolution Ensemble Forecast has a mean rainfall of
2 to 5 inches across the I-44 corridor through Wednesday morning.
The ensemble max, which you can consider as a reasonable worst
case scenario ("how bad could it be?") that represents locally
higher amounts, has 7 to 10 inches. There, confidence continues to
increase for the potential for significant flash flooding near
the I-44 corridor (e.g., Lawton, Oklahoma City metro) through
Wednesday--especially given the recent heavy rainfall/flooding. A
Flash Flood Watch was issued earlier today for all locations
except northwest Oklahoma.

The location of the cold front will modulate the greatest risk of
severe weather on Tuesday and Wednesday (i.e., the greatest risk
will be along and south of the cold front). All severe weather
hazards will remain possible. The front may attempt to retreat to
the north on Wednesday as the shortwave trough lifts across the
Southern Plains, which would result in a greater risk of severe
weather during the day Wednesday (along with flooding).

Mahale

&&

.LONG TERM...
(Thursday through Sunday)
Issued at 220 AM CDT Mon Apr 28 2025

Like I said last night, may get a bit of a respite from the rain
Thursday into Friday, but model differences preclude me from
completely ruling out possibility of some rain/storms during this
time frame. Another large western trough takes shape by the weekend
with additional higher rain chances returning to the forecast. This
pattern looks to continue right on through much of the following
week as well.

&&

.AVIATION...
(18Z TAFS)
Issued at 1237 PM CDT Mon Apr 28 2025

VFR conditions continue for KWWR, KCSM, KSPS until this evening
with some lifting of ceilings expected across central Oklahoma
this afternoon. KLAW has the highest probability of being impacted
late afternoon into the evening by severe thunderstorms and heavy
rainfall with severe storms possible for other TAF sites. LLWS is
possible for KSWO late tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  62  72  60  72 /  80  90 100  90
Hobart OK         59  70  56  74 /  70  80 100  90
Wichita Falls TX  64  79  61  75 /  60  80  90  90
Gage OK           48  62  51  72 /  30  40  80  70
Ponca City OK     58  67  57  71 /  70  70  90  90
Durant OK         68  82  64  74 /  40  50  50 100

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch from 7 PM CDT this evening through late Wednesday
     night for OKZ008-012-013-017>048-050>052.

TX...Flood Watch from 7 PM CDT this evening through late Wednesday
     night for TXZ083>090.

&&

NEAR TERM...10
SHORT TERM...10
LONG TERM....30
AVIATION...01

In the hours before

Special weather statement, Apr 28, 4:31 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Norman OK
531 PM CDT Mon Apr 28 2025

TXZ083>085-282300-
Foard TX-Wilbarger TX-Hardeman TX-
531 PM CDT Mon Apr 28 2025

...A strong thunderstorm will impact portions of central Foard, west
central Wilbarger and Hardeman Counties through 600 PM CDT...

At 531 PM CDT, Doppler radar was tracking a strong thunderstorm near
Margaret, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Quanah, Crowell, Chillicothe, Margaret, Goodlett, Medicine Mound, and
Copper Breaks State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3398 9960 3399 9991 3441 9991 3424 9925
TIME...MOT...LOC 2231Z 220DEG 33KT 3403 9969

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MDU

The radar

The Altus AFB radar (KFDR), 51 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Hardeman

When
April 28, 5:01 PM CST
Where
Hardeman County, 3.11 mi S of Chillicothe
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.215, -99.507

Hail, Hardeman

When
April 28, 5:07 PM CST
Where
Hardeman County, 3.02 mi S of Chillicothe
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.217, -99.501

Hail, Hardeman

When
April 28, 5:08 PM CST
Where
Hardeman County, Chillicothe
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
34.260, -99.510

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1254789, 1254790, 1254791.